Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 254, NWS Memphis, TN

August 11, 2017Crittenden County, Cross County, St. Francis County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Aug 11, 2017, 1:13 PM CDT for Crittenden County, Cross County, St. Francis County, Arkansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2017, 1:13 PM CDT (18:13 UTC)
Expired
Aug 11, 2017, 1:45 PM CDT
In force
32 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crittenden County, AR, Cross County, AR, St. Francis County, AR

The radar

The Memphis radar (KNQA), 40 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 6.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1097 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1097 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

374 
WUUS54 KMEG 111813
SVRMEG
ARC035-037-123-111845-
/O.NEW.KMEG.SV.W.0254.170811T1813Z-170811T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
113 PM CDT FRI AUG 11 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northeastern St. Francis County in eastern Arkansas...
  Crittenden County in eastern Arkansas...
  Cross County in eastern Arkansas...

* Until 145 PM CDT

* At 113 PM CDT, a severe thunderstorm was located over Parkin,
  moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  West Memphis, Marion, Wynne, Earle, Parkin, Village Creek State
  Park, Cherry Valley, Crawfordsville, Edmondson, Colt, Sunset,
  Gilmore, Anthonyville, Jericho, Jennette, Vanndale, Crittenden,
  Turrell, Clarkedale and Three Forks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3545 9078 3545 9062 3544 9061 3542 9016
      3539 9018 3537 9016 3538 9014 3540 9014
      3541 9013 3540 9010 3530 9013 3530 9015
      3529 9017 3527 9016 3525 9014 3503 9021
      3504 9029 3502 9031 3515 9087
TIME...MOT...LOC 1813Z 292DEG 27KT 3529 9058 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 12:43 PM CDT, 30 minutes earlier.

Area forecast discussion, Aug 11, 12:43 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1243 PM CDT Fri Aug 11 2017

.UPDATE...

Updated to include 18z aviation discussion.

&&

.PREV DISCUSSION... /issued 1103 AM CDT Fri Aug 11 2017/

UPDATE...
Updated for increased late morning PoPs.

DISCUSSION...
Convection maintaining itself across northeast Arkansas late this
morning...with the anticipation that it will hold together as it
crosses the Mississippi River between 1-3pm. Have increased rain
chances to likely in this zone.

JAB

DISCUSSION... /issued 413 AM CDT Fri Aug 11 2017/

Weak west/northwest flow aloft will prevail over the Midsouth
through early next week. Weak disturbances, some borne from
upstream convective complexes over the plains, will elevate
measurable rain chances a little over what is typical for mid-
August. Lower than normal midlevel heights and increased cloud
cover will help hold daytime highs a couple degrees below normal.

Early morning radar mosaic and GOES IR imagery showed a convective
complex moving east/southeast through OK, with additional storms
to the northeast over southern MO. 00Z models and subsequent rapid
update convection allowing models were in decent agreement in
showing some of these storms making it into the Midsouth toward
midday. It's likely these storms will have generated a mesoscale
convective vort (MCV) max, which may phase with a low amplitude
trof axis. This would help storms to organize and persist during
the heat of the day.

By this evening, most of the storms will have ended, with the
midlevel trof axis and MCV having moved off to the east. A weak
cold front will push south and may serve as a focus for a few
remaining showers and storms over north MS this evening. This
front will likely drop to central MS late tonight. Slightly drier
air will drop into west TN Saturday, with best rain chances mainly
south over north MS- higher to the south near the stalled front
over central MS. What's left of the front will lift back north
into the Midsouth on Sunday, in advance of a weak midlevel
shortwave.

Little change will occur in the overall pattern early next week.
By Wednesday, midlevel heights begin to build, as a 594dm 500mb height
ridge center moves into LA/and southern MS. Late week temps will
likely increase to slightly above normal. Northern portions of the
Midsouth (northeast AR, the MO bootheel and northwest TN) will
remain the southern extent of the westerlies and may see thunderstorm
chances continue through late next week. Deeper into the ridge, over
the remainder of the Midsouth, GFS PoPs and QPF appear a bit
overdone, particularly at night. Forecast PoPs in the extended
have been pulled back a little over the I-40 corridor southward.

PWB

&&

.AVIATION...
18z TAF Cycle

A line of convection currently impacting KJBR will gradually move
SE this afternoon, affecting KMEM and KMKL. Have handled current
thinking on timing with TEMPO for potential MVFR conditions due to
lowered visibility. Latest HRRR guidance suggests more convection
possible tonight after sunset, thus kept VCTS into the overnight.
The exception to this is KTUP, where VCSH is likely this evening
and tonight. Winds from the SW less than 7 kts this afternoon
will become lighter overnight, and become more northerly by the
end of the period.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 11, 3:08 AM CDT, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
308 AM CDT Fri Aug 11 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-121015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
308 AM CDT Fri Aug 11 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong thunderstorms will be possible through midevening.
Gusty winds and localized heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated strong thunderstorms will be possible over the weekend,
into the early part of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:40 AM CDTSevere Thunderstorm WarningMEGClay35 min
Aug 11, 12:48 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Mississippi, Poinsett27 min
Aug 11, 1:30 PM CDTSevere Thunderstorm WarningMEGCrittenden, Mississippi30 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.